Oklahoma, 2021Wildfire in Oklahoma, December 29 to 31, 2021
December 29 to 31, 2021 · NWS AMA · 1 event in 1 county or zone
Extreme drought conditions in the western Oklahoma Panhandle along with strong downsloping southwesterly winds and low afternoon relative humidity values and receptive fuels helped to contribute to a large grass fire in the western Oklahoma Panhandle.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Extreme drought conditions in the western Oklahoma Panhandle along with strong downsloping southwesterly winds and low afternoon relative humidity values and receptive fuels helped to contribute to a large grass fire in the western Oklahoma Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 29, 2:36 PM CST, 54 minutes earlier.
Area forecast discussion, Dec 29, 2:36 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
236 PM CST Wed Dec 29 2021
.SHORT TERM (Today through tomorrow night)...
Overview:
Main story in the short term continues to be the fire weather
threat as breezy wind speeds continue both this afternoon and
tomorrow afternoon. We have a boundary which is stalled out across
north/northeastern parts of the forecast area. This is creating
quite the difference in wind speeds and temperatures across the
area. Otherwise, we are expecting plenty of sunshine today, but
will have high clouds infiltrate the region once again tomorrow.
No precipitation expected through this period.
Further Details:
H5 pattern will show southwesterly flow aloft through this period
leading to a lee trough each afternoon over the southern High
Plains. As we have noted today, we do have a stalled boundary
associated with the trough today, and this is creating a notable
difference in temperatures and wind speeds across the area. The
boundary is essentially (as of writing this @ ~2pm), draped from
the center of the trough near northeast New Mexico through
southern parts of the Oklahoma Panhandle. We have temps in the 40s
in the Oklahoma Panhandle and 60s in the Texas Panhandle. Wind
speeds across the Oklahoma Panhandle are--for the most part--
light and variable, while the Texas Panhandle is experiencing
breezy winds of 15-25 mph sustained and gusts around 40 mph in
some locations. These breezy wind speeds and low RH values are
creating meteorological conditions which are favorable for
critical fire weather across southwestern parts of the Texas
Panhandle. This area has the stronger wind speeds combined with
low RH and receptive fuels. The Red Flag warning will continue
through about 6pm tonight.
For tomorrow, a similar story will set up across the southern High
Plains as another lee trough sets up, albeit the trough center
will be farther north, so no boundary is expected in the area
during the afternoon hours. The surface trough will help lead to
breezy west/southwest wind speeds across a larger coverage area
than today during peak afternoon mixing. Wind speeds of 15-25 mph
can be expected for nearly the entire forecast area. Gusts may be
as high as 40 mph in some areas as we mix up to around 800mb-
700mb where a 40-45 knot jet exist. As RH values bottom out
around 15-20 percent tomorrow afternoon, we will see another
possible low-end critical fire weather day across the Panhandles.
Areas favored tomorrow will be similar to today across the
southwestern Texas Panhandle.
Guerrero
&&
.FIRE WEATHER (Tomorrow)...
A similar day will set up tomorrow which will allow for
meteorological conditions to favor critical fire weather concerns.
RFTI values of 1-2 may arise, which is slightly less than today,
but given the fuels and low RH we will have yet another low-end
critical fire weather day. Tomorrow will also be driven primarily
from the wind component of the RFTI scale. ERC values are still
above the 90th percentile, so we could hoist another Red Flag
warning for tomorrow.
Guerrero
&&
.LONG TERM...Friday through Tuesday...
Synopsis: A potent upper level system and arctic cold front will
bring in the coldest air of the season along with increasing potential
for winter precipitation. At this point, chances are looking
pretty good for most of the area to see very light precipitation
amounts which will start as light rain Friday before quickly
switching over to snow Friday night into early Saturday. There
could be a very short period of sleet and/or freezing rain during
the transition period early Saturday morning, but primary precip
types will be rain and snow. One thing to note is that current
precipitation amounts are very light, with most locations only
seeing a few hundreths of total QPF. The northern Panhandles are
most favored for precip, and perhaps even some light snow
accumulations Saturday. It appears that impactful snow is unlikely
based on the track and timing of the storm system. However, if
the track were to slow down and/or shift south, then the higher
snow amounts (exceeding 1 inch) could shift into the Panhandles.
Otherwise, expect very cold conditions as the front blast through
with north winds and temperatures falling into the teens and 20s
by Saturday morning. Near advisory level wind chill values are
possible in the northern Panhandles Saturday morning.
Temperatures will hold steady or perhaps even fall more through
the day Saturday, before dropping into the single digits to low
teens Saturday night. Temperatures will rebound into the 40s on
Sunday then right back above normal for next week. So enjoy the
cold while it lasts.
Details: Models are in reasonable agreement showing an upper
level trough pivoting around the broader scale cyclonic flow in
the western CONUS Friday into Saturday. A lead shortwave
(currently pinching off broad flow off central CA coast per WV
imagery) is also progged to eject out just ahead of the main
trough from the Baja region. There are some model differences with
this feature, with EC being faster with the vort max compared to
GFS/NAM. The faster solution favors more precip on Friday (as
rain), while the slower solutions are more moisture starved and
result in less QPF overall due to arrival of arctic airmass. The
main H5 trough axis also has a slight positive tilt which is not
usually a favorable sign for getting moisture into the Panhandles
ahead of the front. Thus, while it is likely that the cold airmass
will "squeeze" out some snow Saturday, amounts are not expected
to be much more than a dusting. The exception would be if the
better 700mb baroclinic region shifts further south out of KS/NE.
This would lead to increased theta-E advection in the mid levels
and a possible TROWAL setup for the northwestern zones. This
"worse case" scenario could lead to a few inches of snow for parts
of the area Saturday. However, the current forecast keeps the
interesting features north of the Panhandles with more of a dry
slot scenario, thus most locations will see maybe a dusting of
snow to as much as 0.5" in the far northern zones. The tricky part
will be with snow ratios, as the very cold airmass may support
ratios of 15/1 to 20/1, so even though very little QPF is
expected, the fluffy snow could accumulate more than expected.
Warm road temperatures should keep impacts low, especially with
any salt added. As mentioned earlier, there could be a short
period of sleet and/or freezing rain during the transition period,
but the warmest warm nose is not very warm and only stays above
zero for an hour or two before it erodes altogether.
The bigger impacts will be due to the breezy north winds combined
with temperatures falling into the teens and low 20s going into
the new year. Apparent temperatures are forecast to fall below
zero shortly after midnight (Friday night) in the northern zones,
then spread south through Saturday morning. Wind chills will stay
in the single digits and teens for most of the day Saturday. The
system exits the area going into Sunday, with northwest flow aloft
becoming zonal by Monday. Temperatures will rebound into the 60s
by early next week.
Ward
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 32 59 40 60 23 / 0 0 0 30 30
Beaver OK 21 61 35 63 9 / 0 0 0 10 50
Boise City OK 24 55 32 57 10 / 0 0 0 10 40
Borger TX 34 62 42 63 19 / 0 0 0 20 30
Boys Ranch TX 29 59 37 60 19 / 0 0 0 30 30
Canyon TX 31 59 37 60 23 / 0 0 0 40 30
Clarendon TX 36 62 42 62 29 / 0 0 0 40 30
Dalhart TX 23 55 32 55 12 / 0 0 0 20 30
Guymon OK 24 59 35 61 10 / 0 0 0 10 50
Hereford TX 30 59 36 59 25 / 0 0 0 50 30
Lipscomb TX 28 62 40 64 14 / 0 0 0 20 50
Pampa TX 34 60 42 61 19 / 0 0 0 30 40
Shamrock TX 34 64 41 64 23 / 0 0 0 30 40
Wellington TX 32 66 40 65 28 / 0 0 0 40 40
&&
.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 6 PM CST this evening for the following
zones: Deaf Smith...Hartley...Moore...Oldham...Palo Duro
Canyon...Potter...Randall.
OK...None.
&&
24/7Hazardous weather outlook, Dec 29, 2:42 PM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
242 PM CST Wed Dec 29 2021
OKZ001>003-TXZ001>020-317-300845-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
242 PM CST Wed Dec 29 2021
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Critical fire weather conditions are expected to continue this
afternoon across the west central and southwestern Texas
Panhandle. A Red Flag Warning is in effect from Noon to 6 PM
today.
Elevated fire weather conditions will continue this afternoon
across the western Oklahoma Panhandle as well as the northwestern,
east central, and southeastern sections of the Texas Panhandle.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Elevated to near critical fire weather conditions are possible
Thursday and Friday afternoon across parts of the Oklahoma and
Texas Panhandles.
Light snow accumulations are possible Friday night into Saturday,
favoring the northern combined Panhandles.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions this afternoon,
Thursday afternoon and Friday afternoon.
Wildfire, Cimarron
- When
- December 29, 3:30 PM CST to December 31, 1:50 PM CST
- Where
- Cimarron forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
The Star Camp wildfire began around 1530CST about 11 miles northwest of Kerrick Oklahoma in Cimarron County. The wildfire consumed approximately 1,600 acres and the cause was undetermined. There were a total of 6 personnel that responded to the wildfire. There were no reports of any homes or other structures threatened, damaged or lost due to the wildfire. There were also no reports of any injuries or fatalities. The wildfire was finally contained on December 31 around 1350CST.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Georgia, December 29 to 30, 2021$37,000 · EF1 · 53 events
- Tornadoes and Hail in Alabama, December 29 to 30, 2021EF1 · 17 events
- Tornado and Damaging Winds in Alabama, December 29, 2021$2,000 · EF1 · 5 events
- Cold in Minnesota, December 29 to 30, 202120 events
- Winter Storm and Winter Weather in Colorado, December 29 to 31, 202119 events
- Extreme Cold in North Dakota, December 29 to 30, 202118 events
- Winter Storm in Idaho, December 29 to 31, 202113 events
- High Wind in Wyoming, December 29 to 30, 202186 kt wind · 13 events
- Tornado in Georgia, December 29, 2021$15,000 · EF0 · 1 event
- High Wind in Wyoming, December 29 to 30, 202180 kt wind · 6 events
- Heavy Snow and Winter Weather in Wyoming, December 29 to 31, 20216 events
- Debris Flow and Winter Weather in California, December 29 to 30, 20215 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998831.